Florida, 2018

Damaging Wind in Florida, June 5, 2018

June 5, 2018 · NWS MLB · 1 event in 1 county or zone

Persistent westerly flow was observed across central Florida. Deep moisture was in place across the area, with cool temperatures aloft and daytime heating conditions became favorable for the development of scattered showers and thunderstorms in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Persistent westerly flow was observed across central Florida. Deep moisture was in place across the area, with cool temperatures aloft and daytime heating conditions became favorable for the development of scattered showers and thunderstorms in the afternoon. Dry mid-level air was observed in the upper air sounding, allowing storms to produce strong to severe wind gusts. Scattered showers and storms were ongoing across the area during the afternoon. One storm became severe in northeastern Osceola County where it produced wind damage near Harmony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 5, 2:20 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
320 PM EDT Tue Jun 5 2018

.DISCUSSION...

Currently-Tonight...Showers and storms will continue eastward and
offshore of areas south of Orlando into late afternoon and toward
sunset. Drier air in the mid levels may allow for strong to
locally damaging straight line winds with some of this activity.
Any lingering convection along the Treasure Coast should then end
by late evening. Into late tonight, axis of mid level trough will
lead to increasing showers/storms across the NE Gulf, along and
south of stalled boundary. Some showers or areas of light rain
associated with this activity may begin to move eastward into
Lake County during the predawn hours, so have mentioned a slight
chance of rain for now across this area during this timeframe.
Cloud cover will increase after midnight, with lows expected in
the low to mid 70s.

Wednesday-Thursday...Axis of a mid-level trough pushing offshore
of the eastern seaboard will extend and push southward across
Florida through mid week. The presence of this trough combined
with higher moisture (PW values of 1.7-1.9 inches) will keep rain
chances elevated across the area, with PoPs around 60 percent
Wednesday and 50-60 percent on Thursday. Skies will be mostly
cloudy through the period, which should keep max temps in the
mid-upper 80s both days, with lows near 70.

Friday-Tuesday...(Previous Discussion) The axis of an elongated
positive tilt mid-upper level trough will remain in place from the
central-eastern GOMEX across north-central Florida through
Saturday. The trough axis will ever-so-slowly lift northward
Sunday through Tuesday as it gradually fills and the DLM Atlantic
ridge noses westward into south Florida.

At the surface...the weak inverted surface trough in place over
the central peninsula will lose its identity by late Saturday,
with the surface reflection of the Atlantic ridge also sets up
across south Florida. Expect a very weak surface pressure pattern
through this weekend, dominated by local sea and lake breeze
circulations. Light SW flow is progged to develop north of the
ridge axis on Monday, and perhaps freshen slightly by Tuesday. The
synoptic setup will favor near to slightly above climo POPs
through the period with slightly higher POPs south and inland most
days. Max temps in the U80s to around 90F, with mins in the L70s.

&&

.AVIATION...Tempo IFR/MVFR conditions in iso/sct shra/tsra will
continue through late afternoon and evening across areas south of
KMCO-KTIX. This activity should then end by late evening, with a
slight chance for showers moving toward KLEE late into tonight.
Otherwise, VFR conditions generally expected.

Greater coverage of showers and storms expected across the area
tomorrow, mainly into the afternoon with tempo IFR/MVFR conditions
expected once again.

&&

.MARINE...
Tonight-Wednesday...Offshore winds around 10-15 knots into tonight
will weaken into Wednesday and become more variable in direction
into the afternoon. Seas will range from 1-3 feet nearshore and up
to 3-4 feet offshore. Main concern will continue to be isolated to
scattered storms pushing off the coast into this evening and again
Wednesday afternoon, producing strong gusty winds.

Thursday-Saturday...Benign boating conditions continue as a weak
pressure pattern in presence of the inverted surface trough will
keep winds 10KT or less with seas 1-2FT. An onshore sea breeze
circulation will develop near the coast each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  86  70  87 /  10  60  40  50
MCO  74  88  71  89 /  10  60  30  60
MLB  73  88  71  87 /  10  60  40  60
VRB  72  88  70  87 /  20  60  30  60
LEE  73  87  72  89 /  20  60  40  50
SFB  73  87  71  89 /  10  60  40  50
ORL  74  87  72  88 /  10  60  40  50
FPR  73  89  69  87 /  20  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT-TERM/LONG-TERM...Weitlich
RADAR...Combs/Ulrich
AVIATION...Johnson
Hazardous weather outlook, Jun 5, 9:00 AM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Tue Jun 5 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Tue Jun 5 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A weak frontal boundary across the northern Florida will gradually
wash out, but drying will spread down to Orlando and Cape Canaveral.
Moisture will be sufficient south of there for isolated to scattered
afternoon thunderstorms, especially from the Treasure Coast to
Okeechobee. The main threat from storms will be occasional to
frequent lightning strikes. Small hail, gusty winds to around 50 mph
and an inch or two of rain in an hour will also be possible with a
few strong storms.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms this afternoon will move to the east and southeast
at 10 to 15 mph from about Lake Kissimmee and Melbourne to Lake
Okeechobee and the Treasure Coast. A few will be capable of
producing strong wind gusts to 40 mph or greater on inland
waterways and the nearshore Atlantic.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Moisture is forecast to increase across east central Florida
Wednesday and remain elevated into the upcoming weekend.
Scattered to numerous showers and lightning storms are expected,
mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

Lascody

In the hours before

Special weather statement, Jun 5, 1:32 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
232 PM EDT TUE JUN 5 2018

FLZ054-058-059-051915-
St. Lucie FL-Okeechobee FL-Indian River FL-
232 PM EDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE AND SOUTHWESTERN INDIAN RIVER COUNTIES UNTIL
315 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Drum, moving east at 25 mph.  Additiona thunderstorms are
expected to develop along outflow boundaries across Okeechobee and
western St. Lucie counties.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Basinger, Fort Drum, Pointe West and Country Hills Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2732 8103 2733 8104 2735 8104 2735 8103
      2736 8104 2764 8096 2764 8087 2767 8087
      2769 8048 2732 8048 2731 8103
TIME...MOT...LOC 1831Z 266DEG 23KT 2757 8082

Combs
Special weather statement, Jun 5, 1:55 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
255 PM EDT TUE JUN 5 2018

FLZ053-051945-
Osceola FL-
255 PM EDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR OSCEOLA COUNTY UNTIL 345 PM
EDT...

At 255 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Lake Toho to 8 miles north of Lake
Kissimmee. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kissimmee, Saint Cloud, Bay Lake, Celebration and Buena Ventura
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8086 2790 8087 2789 8131 2792 8131
      2794 8135 2795 8134 2800 8139 2800 8142
      2804 8146 2805 8146 2806 8144 2801 8138
      2808 8135 2809 8145 2814 8146 2814 8152
      2820 8152 2826 8156 2826 8166 2835 8166
TIME...MOT...LOC 1855Z 270DEG 24KT 2824 8135 2803 8124

Combs

The radar

The Melbourne radar (KMLB), 51 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
June 5, 2:23 PM EST
Where
Osceola County, 2.29 mi SE of Pine Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.260, -81.150

A trained spotter reported two 30-foot tall pine trees were knocked down by a severe thunderstorm. The spotter also mentioned the trees had a diameter of 8 inches. Winds are estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749196.